North Carolina, 2006

Damaging Wind in North Carolina, June 22, 2006

June 22, 2006 · NWS RNK · 1 event in 1 county or zone

Large tree blown down across Windy Gap Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Large tree blown down across Windy Gap Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 2:08 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 22, 2:08 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU JUN 22 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
LOW/MID LEVEL DRY AIR AND WARM AIR ALOFT IS CAPPING CONVECTION FOR
THE MOST PART.  HOWEVER SOME LOW LVL CONVERGENCE ALONG AND NEAR THE
BLUE RDG HAS COMBINED WITH DIFFERENTIAL HTG TO SPUR A FEW ISOLATED
SHOWERS ON THE EASTERN SLOPES OF NC.  EXPECT ISOLATED ACTIVITY TO
CONTINUE INTO THE EVENING AND POSSIBLY OVERNIGHT ALONG THE AREA OF
CONVERGENCE/LEE TROF.

TSTM ACTIVITY WILL INCREASE TMRW AS FRONTAL BNDRY PUSHES INTO THE
SOUTHERN APPS AND THE UPR RIDGE BREAKS DOWN/FLATTENS OUT. THIS WILL
INCREASE MOISTR AND INSTABILITY ACROSS THE AREA.  SOMEWHAT COOLER
TEMPS ALOFT WILL KNOCK A FEW DEGREES OF HIGH TEMPS TMRW COMPARED TO
TDA.  MOST MODELS IN AGREEMENT ON EVENTUALLY MOVING THE FRONTAL
BNDRY TO NEAR THE BLUE RIDGE WITH WAVES MOVING UP ALONG THE BNDRY
THRU THE WEEKEND AND PRODUCING PERIODS OF CONVECTION/POSSIBLY HEAVY
RAIN. AS A RESULT POPS WILL BE IN THE HIGH CHANCE TO LIKELY CATEGORY
FOR THE WEEKEND AND A HYDROLOGIC OUTLOOK WILL BE RE-ISSUED FOR THE
THREAT OF FLOODING.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH UNCERTAINTY CONCERNING THE EXTENDED PORTION OF THE FORECAST.
MODELS HINTING THAT BLOCKING PTTN MAY PERSIST THRU MIDWEEK...KEEPING
THE FRONT IN THE GENERAL VICINITY.  IN ADDITION...TROPICAL WAVE OVER
THE ATLANTIC INDICATED TO MOVE NW TOWARD THE SOUTHEAST COAST AT SOME
POINT NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WITH WIDELY SCATTERED MVFR CONVECTION AND FOG
EXPECTED DURING THE PERIOD. THE BEST CHANCE OF A THUNDERSTORM
WILL OCCUR ALONG THE HIGHER TERRAIN ESPECIALLY IN SOUTHEAST WEST
VIRGINIA. HIGH CLOUDS OVERNIGHT AHEAD OF A MCS OR PREFRONTAL BAND
MAY HINDER LOW CLOUDS AND FOG DEVELOPMENT OVERNIGHT. LOOK FOR THE
COVERAGE OF CONVECTION TO INCREASE FRIDAY WITH THE BEST CHANCE
IN THE NORTHWEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/KK
Hazardous weather outlook, Jun 22, 2:27 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EDT THU JUN 22 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>045-230730-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...
WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD OF A
COLD FRONT BY FRIDAY AFTERNOON AND THEN CONTINUE OFF AND ON
THROUGH THE WEEKEND. SOME OF THESE STORMS COULD CONTAIN STRONG
WINDS OR HAIL INTO FRIDAY EVENING.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK MAY PRODUCE
FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN
MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ032>035-043>047-058-059-230730-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT BY FRIDAY AFTERNOON. SOME OF THE STORMS HAVE
THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK COULD
PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND
STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 2:31 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 22 2006

NCZ019-020-222030-
YADKIN NC-WILKES NC-
335 PM EDT THU JUN 22 2006

...ISOLATED STRONG THUNDERSTORMS OVER WILKES AND YADKIN COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS OVER EASTERN WILKES AND WESTERN
YADKIN COUNTIES. THE STORMS EXTENDED FROM NEAR WINDY GAP...EASTWARD
INTO THE BUCK SHOALS AREA....AND WERE NEARLY STATIONARY. OTHER
LOCATIONS THAT MAY BE AFFECTED THROUGH 4:30 PM INCLUDE RONDA AND
SWANCREEK.

THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. IN
ADDITION...HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES ARE
POSSIBLE IN LESS THAN AN HOUR. THIS WILL LIKELY CAUSE SOME LOCALIZED
MINOR FLOODING OF POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The radar

The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
June 22, 2:48 PM EST
Where
Wilkes County, Windy Gap
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
GOVT OFFICIAL
Coordinates
36.117, -80.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516158.